I am getting ready to give Accutane a spin because my acne just keeps on coming. I was wondering if anyone on here has ever been on the stuff, and if so would you share your experience and results from it with me? I have heard teh stuff is really harsh, but works on even the most severe cases of acne (which I don’t have).
How long did you stay on it?
How well did it work for you?
How often did you need to get bloodwork done?
Any recommendations or advice?
Can you drink alcohol while on it?
Can you use lotion, like Lubriderm, on your face to help with the dryness?
Thanks alot for your help!
I was on it when I was in high school. (Close to two decades ago.)
It worked pretty well, though I think maybe I should have had another run with it 6 months or a year later. It transformed my severe acne into mild acne. IIRC the treatment lasted 2-3 months.
Lotion was not only allowable but pretty much necessary to keep my whole face from falling off. The stuff WORKS. It dries you up almost completely, all over. You will need lots and lots of expensive lotion and chapstick.
Alcohol is entirely contra-indicated. Accutane affects the liver, and combining it with alcohol is supposed to be very bad for the liver. Being 17 and irresponsible, of course I drank anyway. (I tried to go easy on the liquor, but was not perfect.) I lived. Don’t know if I damaged my liver or not. It feels all right.
Don’t recall how often the bloodwork was done; but it was carefully monitored before, during, and after the Accutane.
Just remembered this - multi-vitamins are also contra-indicated. Accutane is a form of Vitamin A, and you don’t want additional Vitamin A on top of the Accutane.
If you are female, pregnancy during Accutane use is VERY contra-indicated.
I’m glad I used it; it really worked. If I could do it again, I’d extend the treatment / increase the dosage in an attempt to wipe out the acne altogether. I’m still not entirely cured - but the Accutane made all the difference between normal and total pizza-face. I should have done it a year or two earlier, and saved some scarring. Good luck.
I was on it for one treatment. I didn’t have sever acne, just was tired of dealing with what I did have.
Dry you out? GOOD LORD, you will pretty much want to dip your whole body in a vat of lotion. My lips peeled so badly, I looked bee-stung. Also, it can affect your night vision and some other things.
If you are female you should either abstain from sex or use two forms of birth control. Accutane causes SEVERE birth defects, so much so that abortion is pretty much a given if you get preggers.
Mrs. Jim was on an 8-month course about two years ago. Lotion was necessary as was sunscreen. She is fair skinned and it made her sunburn almost instantly. Upset stomach was common right after taking the pill. However that was only because she’s not a big believer in breakfast. Eating before taking the pill helps.
She drank alcohol with no ill effect. I don’t recall seeing or reading any advice to the contrary.
Women are almost required to talk birth control pills while on Accutane. They suggest using two forms of birth control while taking Accutane.
Blood tests were monthly for liver function.
Ultimately however it was only about 50% effective. Her acne returned but a reduced levels.
Not me, but my Aunt Eleanor used it all the time. We used to call her Eleanor of Accutane.
My wife took the the full course of treatment 6 or so years ago. It has helped her acne tremendously, but not completely eradicated it. She used to get terrible cysts, and now only gets mild breakouts every few months.
Women need to use birth control or abstain as is noted above. Sunscreen is very important as the skin becomes much more sensitive. And lotion lotion lotion. You’ll use lots of it. And she experienced a noticable level of joint pain. In some cases severe joint pain (she worked in a dermatologist office at the time and saw lots of accutane patients).
Bottom line, follow the directions, bear in mind the restrictions, and you should get good if not perfect results.
I’m picturing Kate Hepburn with pizza-face. Thanks for the laugh.
I’ve never taken accutane but I do have another suggestion if you’d like?
I am taking Minocycline HCL (or that’s what it says on the bottle). I’ve noticed no side effects and I cleared right up in a matter of two weeks or so.
I took accutane in the mid-80s. I agree with the “amazingly dry skin” people. I had pretty severe acne. Nothing else had worked. This cleaned me real nice. I still get zits, but I’m not a pizza-face anymore.
Yet another veteran of an Accutane treatment in the 80s. All the lotion in the world would not do anything to prevent my lips from drying cracking and peeling, and my feet didn’t look very nice between the toes either; but I survived it and my overzealous oil glands were finally driven down to normal human output levels. (I used to have to wash my hair in a mixture of 50% shampoo and 50% rubbing alcohol, can you believe that?)
I still get sebaceous cysts occasionally but nowhere near the rate that I did before Accutane.
My brother used Accutane when he was around 16. As I remember it, he didn’t have severe acne to begin with, but his goal was none at all. He had nosebleeds as a side effect, but I don’t know how often they occurred.